Purpose to present the case of drug-induced lupus erythematosus (DIL) developed after experimental therapy with a combination of monoclonal antibodies against the SARS-CoV2 surface S-protein.
Methods Patient L., 60 y.o. In 2018, symmetric arthritis of the hand joints appeared for the first time, the X-ray showed no erosions. The provided tests: ANA - negative, ACCP, RF, ESR and CRP - normal. The patient was diagnosed with seronegative rheumatoid arthritis (DAS28 4,7) and prescribed methotrexate (MT) with escalation to 22.5mg/week - arthritis has resolved. In 2020 arthritis recurred, MT was substituted by leflunomide (LEF) 20mg/day and methylprednisolone (MP) 4mg/day with positive effect but in 2021 polyarthritis relapsed. MP IV was prescribed at a total dose 1250mg, sulfasalazine (SS) 1g/day and hydroxychloroquine (HCQ) 200mg/day were added, MT was returned in a dose 15mg/week, oral MP 2mg/day was also continued with a gradual decrease until withdrawal. However, gastralgia and hair loss appeared - SS was canceled. Due to persisting arthritis, MT and HCQ were increased to 25mg/week and 400mg/day respectively. In January 2022, the patient had a mild COVID-19 (positive test by RT-PCR), a CT of the lungs without pathology. On 23.01.2022, she underwent therapy with a combination of monoclonal antibodies against the SARS-CoV-2 surface S-protein (Bamlanivimab 700mg + Etesivimab 1400mg) by IV single dose as part of a clinical trial. After discharge, in March 2022, she noted the onset of a urticaria-like rash.
Results At the time of hospitalization in April 2022, arthritis of the hand joints, urtic rash with a hemorrhagic component were detected. Laboratory parameters: CRP 6.2mg/L (0–5), ANA 1/320cytopl, anti-dsDNA 200IU/ml (0–25), anti-C1q 24.4IU/ml (0–10), C3 0.83g/L (0.9–1.4). The indices of general, biochemical blood tests, urinalysis - no deviations. According to echocardiography no signs of cardiac envelope lesions were revealed. The patient meets the criteria of systemic lupus erythematosus (SLE) SLICC 2012. However, taking into account chronological relationship with monoclonal antibody injection, late age of disease onset and absence of visceral organ involvement, the current working diagnosis is DIL with skin lesions (anti-C1q vasculitis), arthritis and immunological abnormalities. Therapy: MP 4mg/day, MP IV 1500mg total, HCQ 400mg/day, MT 25mg/week with positive effect - reduction of arthritis and rash elements.
Conclusion DIL is an autoimmune phenomenon with clinical and laboratory manifestations similar to those of SLE, chronologically associated with the intake of drugs and regressing after their withdrawal. There are a lot of cases of development of DIL on therapy with monoclonal antibodies, mainly TNF-α inhibitors. However, no cases of DIL after treatment with a ’cocktail’ of monoclonal antibodies to the SARS-CoV-2 surface protein have been described in the literature. The use of drugs can also lead to the development of SLE, which is difficult to distinguish from DIL at the initial stage. Thus, careful dynamic follow-up of the patient is necessary for final verification of the diagnosis.
This is an open access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited, appropriate credit is given, any changes made indicated, and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.